Winter Weather, Eastern Uinta Mountains
- When
- December 7, 4:00 PM MST to December 8, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A storm system and associated cold front moved across eastern Utah and produced significant snowfall across the mountains. Spotter and SNOTEL data indicated amounts from 5 to 11 inches occurred with areas of blowing snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A storm system and associated cold front moved across eastern Utah and produced significant snowfall across the mountains. Spotter and SNOTEL data indicated amounts from 5 to 11 inches occurred with areas of blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 7, 4:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MST SUN DEC 7 2003
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
SUBTROPICAL MOISTURE PLUME HAS BEEN SHUNTED SOUTHEASTWARD AND
CURRENTLY OVER THE SOUTHERN HALF OF FORECAST AREA. ISENTROPIC
UPGLIDE AND JET SUPPORT NOT VERY GOOD...AND ONLY ISOLATED RAIN OR
SNOW SHOWERS ARE CURRENTLY ON THE RADAR SCREEN THIS AFTERNOON.
MEANWHILE...VALLEYS HAVE SCOURED OUT WITH THE NOTABLE EXCEPTION OF
VERNAL WHERE STRONG SURFACE INVERSION PERSISTS. ALL OTHER AREAS
EXPERIENCED MUCH ABOVE NORMAL TEMPS FOR DECEMBER.
UPSTREAM COLD FRONT HAS STALLED OVER SOUTHEAST IDAHO TODAY...BUT
EXPECT TO MOVE SOUTHEAST TOWARD NORTHWEST COLORADO THIS EVENING.
COLD WESTERN TROUGH IS ON THE MOVE AND WILL ENERGIZE THE SURFACE
FRONT AND PUSH IT RAPIDLY SOUTHEASTWARD. MESOETA INDICATES A
BAROCLINIC WAVE CLOUD FORMING OVER NORTHWEST COLORADO JUST BEFORE
06Z...THEN SHIFT TOWARD THE SOUTHERN HALF OF FORECAST AREA MONDAY
MORNING AFTER 12Z. EXPECT A BURST OF HEAVY SNOW IN THE MOUNTAINS
WITH FRONTAL PASSAGE...AND EVEN A BURST OF SNOW FOR MOAB...
GRAND JUNCTION...AND MONTROSE AS THE FRONT PASSES SOMETIME BETWEEN
12Z-15Z MONDAY MORNING. BUT THE SPEED OF THE FRONT WILL BE TOO FAST
FOR A PROLONGED PERIOD OF SNOW. BECAUSE OF THIS...WILL ONLY ISSUE A
WINTER WEATHER ADVISORY INSTEAD OF A WARNING FOR ALL MOUNTAIN AREAS
AND NORTHWEST COLORADO. ANOTHER FACTOR THAT DOES NOT FAVOR AN
EXTENDED PERIOD OF SNOW ACCUMULATION...WHILE COLD ADVECTION BEHIND
THE FRONT WILL BE PRONOUNCED...COLD ADVECTION DROPS OFF SIGNIFICANTLY
ABOUT 6 HOURS AFTER FRONTAL PASSAGE. THE NET RESULT IS THAT THE
AREAL COVERAGE OF SNOW SHOWERS WILL BEGIN TO TAPER OFF MONDAY
AFTERNOON.
INCREASING DIVERGENCE AND SUBSIDENCE SPREADING EASTWARD FROM THE
WEST MONDAY EVENING...MOUNTAIN SNOW SHOWERS WILL BE ENDING. FIRST
OVER THE EASTERN UTAH MOUNTAINS...THEN OVER THE HIGHER WESTERN
COLORADO MOUNTAINS OVERNIGHT. WILL UNDERCUT MOS GUIDANCE FOR
MINIMUM TEMPS MONDAY NIGHT DUE TO WIDESPREAD FRESH SNOW AND STRONG
RADIATIONAL COOLING AS SKIES CLEAR ABOVE. VERNAL MOST LIKELY WILL
GET SOCKED IN WITH DENSE FOG.
LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY...MOISTURE ON THE DECLINE AS STORM MOVES INTO THE CNTL PLAINS
AND RIDGE BEGINS TO BUILD IN BEHIND IT. SLIGHT CHANCE OF LIGHT SNOW
FOR THE EXTREME NRN MTNS IN THE NW FLOW. OTHERWISE...DRY AND COOL.
TROF CURRENTLY NEAR 160W/45N WILL BE THE NEXT PAC STORM TO APPROACH
THE WEST COAST BY TUE EVE.
WEDNESDAY...CLOSED PAC STORM ALONG WEST COAST OPENS UP AND IS
KICKED/SHEARED INLAND WED AS YET ANOTHER PAC TROF APPROACHES. MODELS
SEEM TO BE WEAKER AND A LITTLE SLOWER THAN PREV RUNS WITH THIS FIRST
TROF...WHICH SHOULD PUSH ACROSS WED NIGHT. REMOVED POPS FROM THE
SOUTH WED MORNING AS A RESULT.
THURSDAY-SUNDAY...THE KICKER PAC SHORTWAVE DIGS SEWD ALONG CA COAST
THU AND EVENTUALLY CLOSES OFF. GFS TAKES THIS LOW TO THE BAJA
PENINSULA BY 12Z SAT BEFORE TURNING EAST. RESULT SHOULD BE A SPLIT
FLOW PATTERN WITH ERN UT/WRN CO ENDING UP BETWEEN CLOSED LOW TO THE
SW AND NRN STREAM TO OUR N-NE. WEAK WAVE BRUSHES THE NORTH ON THU IN
RELATIVELY MOIST WESTERLY FLOW FOR SLIGHT CHANCE OF PCPN NORTH.
TROF/DEFORMATION ZONE ASSOCIATED WITH THE CLOSED LOW PASSES ACROSS
THE FORECAST AREA ON EARLY SAT...WITH ANOTHER WAVE BRUSHING THE NORTH
IN THE NRN STREAM. HOWEVER...DYNAMICS APPEAR WEAK ATTM FOR OUR REGION
SO LOW CHANCES OF PCPN. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD.
RIDGING ON SUNDAY FOR DRY CONDITIONS. LITTLE CHANGES TO GRIDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR ALL MOUNTAIN
AREAS AND NORTHWEST COLORADO.
.UT...WINTER WEATHER ADVISORY TONIGHT AND MONDAY FOR ALL MOUNTAIN
AREA.
&&
PF/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 533 AM MST SUN DEC 7 2003 COZ001>014-017>023-UTZ022>025-027>029-081230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 533 AM MST SUN DEC 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS TODAY. AREAS OF FOG IN THE EASTERN UINTA BASIN THIS MORNING WILL REDUCE VISIBILITIES. GUSTY SOUTHWEST WINDS OVER RIDGETOPS AND EXPOSED AREAS WILL CREATE BLOWING SNOW AND ALSO REDUCED VISIBILITIES. SNOW WILL BECOME MORE WIDESPREAD AND LOCALLY HEAVY TONIGHT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE HERE. PLEASE REFER TO THE DENWSWGJT FOR FURTHER DETAILS ON THIS POTENTIAL WINTER STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... LOCALLY HEAVY SNOW WILL TRACK ACROSS EAST-CENTRAL UTAH AND WEST- CENTRAL COLORADO MONDAY MORNING. ICY AND SNOWPACKED ROADS WILL CREATE HAZARDOUS DRIVING CONDITIONS...PARTICULARLY OVER THE MOUNTAIN PASSES. GUSTY SOUTHWEST WINDS WILL SHIFT NORTHWEST AND DIMINISH BEHIND A COLD FRONT. THE ENTIRE STORM SYSTEM WILL PASS ACROSS WESTERN COLORADO BY MONDAY EVENING WITH SNOW SHOWERS ENDING IN THE MOUNTAINS ALONG THE DIVIDE LATE MONDAY NIGHT. DRY WEATHER WILL OCCUR TUESDAY...THOUGH IT WILL BE COLD. ANOTHER CHANCE OF SNOW IN THE MOUNTAINS WILL DEVELOP LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS. DJN
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331691, 5331689, 5331690.